Recalls

Injectable Reglan, Zofran recalled due to hazardous vial defect

Recalls Hospira logo1 Injectable Reglan, Zofran recalled due to hazardous vial defectSome injectable medications used to treat severe acid reflux and other gastrointestinal conditions are being recalled because tiny strands of glass were found in some vials. If the glass comes loose and is injected in to patients, it could cause serious and potentially life threatening consequences.

The nationwide recall involves one lot of metoclopramide injection and two lots of ondansetron injection. Metocloparmide is known by the brand name Reglan and is used to treat gastric esophageal reflux disease (GERD), and a heartburn condition known as gastroparesis in diabetics.

Ondansetron, known by the brand names Zofran and Zuplenz, prevents nausea and vomiting caused by cancer treatments such as chemotherapy and radiation, as well as nausea and vomiting after surgery.

The recall was initiated after Hospira confirmed a vial defect where glass strands were identified as being affixed to the inside wall of the glass vial. There is the potential for the glass particulates to dislodge into the solution.

While no adverse events associated with this recall have been reported, if the tainted injectable is administered, there is the potential for local inflammation, thrombophlebitis, and/or low-level allergic response. Signs and symptoms could include redness, pain, swelling at the injection site; fever; shortness of breath; tachycardia; nausea; and vomiting.

Additionally, the glass bits could potentially act as an emboli and impede blood flow causing tissue/organ damage, especially in vulnerable patients such as those undergoing surgery, immunosuppressed individuals, infants, children, and the elderly, as well as patients with micro or macrovascular disease, such as cardiac and renal disease, who may be at risk since their vasculature, and end organs, are already compromised, the Food and Drug Administration (FDA) warned.

Any side effects with these recalled products should be reported to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.

Source: FDA